Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Flagstaff, AZ

August 23, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2005, 5:19 PM MST for Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 5:19 PM MST (00:19 UTC)
Expired
Aug 23, 2005, 5:48 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 240020
SVRFGZ
AZC025-240045-
/O.NEW.KFGZ.SV.W.0079.050824T0019Z-050824T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
519 PM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF PRESCOTT VALLEY

* UNTIL 545 PM MST

* AT 516 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PRESCOTT VALLEY...AND MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESCOTT VALLEY BY 535 PM MST...HIGHWAY 89A BETWEEN MILEMARKERS    
  322 AND 328.

LAT...LON 3472 11230 3470 11239 3455 11234 3459 11220

$$

DL
2 follow-up statements
000 
WWUS55 KFGZ 240035
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST TUE AUG 23 2005

AZC025-240045-
/O.CON.KFGZ.SV.W.0079.000000T0000Z-050824T0045Z/
YAVAPAI AZ-
533 PM MST TUE AUG 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MILEPOST 325 ON HIGHWAY 89A...OR 3 MILES 
NORTHEAST OF PRESCOTT VALLEY...MOVING SOUTHEAST AT 10 MPH.

LAT...LON 3470 11232 3469 11235 3455 11234 3459 11220

$$
DL
000 
WWUS55 KFGZ 240048
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST TUE AUG 23 2005

AZC025-240055-
/O.EXP.KFGZ.SV.W.0079.000000T0000Z-050824T0045Z/
YAVAPAI AZ-
545 PM MST TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY EXPIRES
AT 545 PM MST...

AT 545 PM MST...DOPPLER RADAR INDICATED THE THUNDERSTORM WAS NO 
LONGER SEVERE. THIS STORM WAS LOCATED OVER HIGHWAY 89A NEAR 
MILEMARKER 325. VERY HEAVY RAIN AND PEA SIZED HAIL WILL CONTINUE 
THROUGH 550 PM MST AND IMPACT HIGHWAY 89A BETWEEN PRESCOTT VALLEY 
AND MINGUS MOUNTAIN.

LAT...LON 3470 11232 3469 11235 3455 11234 3459 11220

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST TUE AUG 23 2005

.SYNOPSIS...INCREASED MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
TO MOST OF THE AREA THIS AFTERNOON AND EVENING. MOISTURE WILL
DECREASE AFTER TODAY...WITH A DECREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. EXPECT GRADUALLY
INCREASING DAYTIME TEMPERATURES THROUGH THE WEEKEND.

&&

.DISCUSSION...MOISTURE OVER NORTHERN AZ FROM A SURGE LAST NIGHT
ALONG WITH SHEAR DUE TO A TROUGH ALONG THE AZ/CA BORDER TODAY ARE
PRODUCING AN ACTIVE CONVECTIVE DAY ACROSS NORTHERN AZ THIS
AFTERNOON. A FEW SEVERE THUNDERSTORMS ALREADY TODAY DUE TO HAIL OVER
3/4 INCH DIAMETER...AND A FEW SMALL STREAM FLOOD ADVISORIES DUE TO
SLOW MOVING HEAVY RAIN CELLS. AS THE TROUGH EJECTS NORTHEASTWARD
TONIGHT AND WESTERLY FLOW DEVELOPS FOR THE LATTER HALF OF THE
WEEK...A GRADUAL DRYING TREND WILL DEVELOP WITH PRECIPITATION
BECOMING EXTREMELY ISOLATED BY THURSDAY. COOL NIGHTTIME TEMPERATURES
WITH NEAR SEASONAL DAYTIME TEMPERATURES DEVELOPING FOR THURSDAY
THROUGH SUNDAY. FOR NEXT WEEK...12Z GFS AND 00Z ENSEMBLES ARE
DEVELOPING DEEP TROUGHING ALONG THE WEST COAST WHICH WILL TRY TO
CONTINUE A DRY WESTERLY FLOW INTO THE CWA. TO THE EAST...LOW LEVEL
SOUTHERLY FLOW IS FORECAST TO PUSH NORTHWARD IN GENERAL DIRECTION OF
THE AZ/NM BORDER. AS A COMPROMISE BETWEEN THESE TWO CONTRASTING
FEATURES...HAVE OPTED FOR LOW-GRADE MONSOON POPS IN SOUTHEASTERN
ZONES...AND DRY TO THE NORTH AND WEST.

&&

.AVIATION...FOR THE 00Z PACKAGE...LOOK FOR SCATTERED EVENING
THUNDERSTORMS...MAINLY NORTH AND EAST OF THE MOGOLLON RIM. THE AIR
MASS WILL REMAIN MOIST AND UNSTABLE TOMORROW WITH SCATTERED
CONVECTION DEVELOPING DURING THE AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DJO/DF
Hazardous weather outlook, Aug 23, 10:00 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 23 2005

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NUMEROUS THUNDERSTORMS AREA EXPECTED TO DEVELOP BY MIDDAY NEAR THE
MOGOLLON RIM AND WHITE MOUNTAINS...WHILE MORE ISOLATED CONVECTION
IS EXPECTED NEAR THE UTAH BORDER ALTHOUGH SOME OF THE STRONGEST
STORMS MAY BE IN THIS AREA. HEAVY PRECIPITATION IS THE GREATEST
THREAT TODAY OVER AND NORTHEAST OF THE MOGOLLON RIM AND WHITE
MOUNTAINS...WHILE HAIL UP TO 1 INCH DIAMETER IS POSSIBLE FROM
ISOLATED STORMS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY WESTERLY FLOW WILL BRING A DECREASING CHANCE OF THUNDERSTORMS
ACROSS THE AREA THROUGH THE LATTER HALF OF THE WEEK...WITH NEARLY
DRY CONDITIONS EXPECTED BY THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 24, 4:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.